Differential Diagnosis and Treatment of Acute Intoxication
Criteria for the diagnosis of acute hallucinogen intoxication are set forth in the following Diagnostic and Statistical Manual of Mental Disorders, Fourth Edition, Text Revision (DSM-IV-TR) (American Psychiatric Association, 2000).
Chemical identification of hallucinogens in emergency specimens with methods such as gas chromatography–mass spec-trometry remain costly and time consuming. Thus, clinicians in emergency settings must rely on a careful drug history, the infor-mation from the less drug-affected friends of the patient, the mental status examination and signs Papparent from the physical examina-tion. The high potency of this class of drugs permits their distribu-tion in venues of single drops of solution. Thus, blotter paper (often marked with stamps of cartoon characters or New Age symbols) or a single sugar cube can easily carry more than the 50 to 100 μg of LSD necessary for the user to trip for 6 to 12 hours. Routes of administration other than by ingestion are rare. Autonomic arousal is the rule, with tachycardia, increased deep tendon reflexes, and dilated pupils present regardless of whether euphoria or panic is present. Hypersensitivity to visual and auditory stimuli is common, with atypical affective responses as the result. Motor function is reduced, so that such patients are not likely to act out aggressively.
The differential diagnosis of an acute hallucinogenic in-toxication includes intoxication by other agents, (such as phen-cyclidine [PCP], cocaine, amphetamines, anticholinergics and inhalants, among others). It also includes acute schizophrenia or affective disorder, panic disorder, head injury, sedative, hypnotic, anxiolytic, or alcohol withdrawal (including gamma-hydroxybu-tyrate [GHB]), metabolic disorders such as hypoglycemia and hyperthyroidism, epilepsy, acute vascular events, release halluci-nations of ophthalmologic disease and the complications of cen-tral nervous system (CNS) tumors. Age, along with prior clinical history, the history of the current event, physical examination and toxicology screen for suspected nonhallucinogenic agents usually reveal the diagnosis.
A patient presenting with a history of taking LSD is only correct approximately 50% of the time, judging from analysis of street samples analyzed by the Massachusetts Department of Pub-lic Health in the last decade. The street practice of adulteration or mislabeling of the drug is common. Psychosis following a smoked agent suggests phencyclidine. Differentiating between PCP and LSD is clinically important, since LSD-induced panic responds well to oral benzodiazepines, while PCP delirium requires high potency antipsychotic medications such as haloperidol. A “palm test” can be employed to differentiate PCP from LSD toxicity (Ab-raham and Aldridge, 1993). This is performed by the examiner holding an open palm in front of the patient, and asking “the names of all the colors you see in my palm”. The LSD patient often ticks off a series of vivid colors and occasional images. The dissociated, aggressive PCP patient attempts to attack the hand. Treatment of hallucinogen intoxication with panic is easily managed with oral benzodiazepines (diazepam 20 mg or lorazepam 2 mg) which bring the terror, as well as the trip, to an end within 30 minutes.